Please login (Members) to view content or
(Nonmembers) this article.
0
No votes yet
Supportive Care

Venous Flare Reactions: A Case Report of Reactions Following Etoposide Infusion

Jaya Mini Gill
Janice Frost
Rachelle Park
Marlon Garzo Saria
CJON 2018, 22(6), 597-599 DOI: 10.1188/18.CJON.597-599

Venous flare reaction, a localized allergic response associated with the administration of an irritant, is one of the most common chemotherapy infusion–related reactions. Etoposide, a drug commonly used in patients with lung cancer, has been reported to be an irritant with vesicant properties depending on the volume administered. This article presents the case of a patient who has a venous flare reaction immediately following the administration of etoposide for the treatment of diffuse large B-cell lymphoma. Managing such complications is crucial to maintaining patient safety. Proper training and education should be incorporated into nursing practice when identifying, preventing, and managing such reactions.

AT A GLANCE

  • Etoposide is an irritant that is known to have vesicant properties in higher concentrations or larger volumes.
  • One of the critical skills of a chemotherapy-competent oncology nurse is the ability to distinguish between extravasation and venous flare reaction.
  • Evidence-based chemotherapy administration guidelines and institutional policies must guide nursing practice in the safe administration of chemotherapy.

Members Only

Access to this article is restricted. Please login to view the full article.

Not a current ONS Member or journal subscriber?
Join/Renew Membership or